What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 12, 7:09 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 12, 7:09 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
809 PM EDT Thu Mar 12 2020
.UPDATE...
Issued at 809 PM EDT THU MAR 12 2020
It would appear the severe threat is diminishing. Some strong
cells remain over south central KY and could clip our southwest
counties, but even those cells are looking less impressive.
Elsewhere in the JKL forecast area, substantial surface
instability has not been able to materialize.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 545 PM EDT THU MAR 12 2020
A poorly defined warm front is trying to progress north through
KY late today. It extends westward to a low over southern MO.
Meanwhile, a gyre is moving through the mid/upper levels over the
north central CONUS, enhancing the flow over the middle of the
nation. As low level warm/moist advection occurs, it's resulting
in instability, with thunderstorms ongoing over western and
central KY. The winds fields from the aforementioned systems are
providing ample shear to support severe wx. The main limiting
factor is the degree of instability, and the fact that it is not
surface based north of the warm front. It's looking like
instability over east KY will be fairly weak tonight, but could
become nearly surface based before the low passes by to our north
and its cold front arrives late tonight. The greatest potential
for surface based instability will be over our southwest
counties, and that is where the biggest severe wx threat is at.
Models still suggest the greatest heavy rain potential is over our
northern counties, and a Flash Flood Watch continues there.
Once the cold front passes, rain will taper off from northwest to
southeast late tonight, followed by decreasing clouds on Friday.
Surface ridging behind the front will keep us dry through friday
night. However, moisture overrunning the front stalling in the
Deep South will keep some mid and high level clouds over our
area, especially in our southern counties.
.LONG TERM...(Saturday through Thursday)
Issued at 344 PM EDT THU MAR 12 2020
A very active weather pattern may be on tap for the extended
period. An area of low pressure aloft approaching from the
southern Plains may bring widespread rainfall to eastern Kentucky
over the weekend. The best chance for rain would be from Saturday
afternoon through Saturday night, as a warm front moves through
the area initially. This boundary would then push back southward
late Saturday night, and would eventually track out of the area by
early Sunday evening. After that, we would see a lull in the
precipitation from Sunday night through early Sunday afternoon, as
a weak area of high pressure temporarily sets up shop over the
region. After that, a series of low pressure systems and surface
fronts would bring very good rain chances back to the area from
late Monday through the middle of the week. The issue at this time
is model uncertainty. The latest run of the NBM data has been
more in line with the current GFS solution, so those two sets of
data were preferred over the ECMWF, which seems too dry at this
time. Therefore, the latest extended forecast for cloud cover,
precip, and cloud cover is based on at blend of the latest NBM and
GFS operational model solutions, with another period of very wet
weather possible early next week. Temperatures are expected to
start off below normal for the weekend, with above normal
temperatures on tap for the first half of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 809 PM EDT THU MAR 12 2020
A large area of rain with embedded thunderstorms covered much of
the JKL forecast area at the start of the period. Initial
conditions were mainly a mix of VFR and MVFR, with the worst
conditions generally over the western portion of the area from
KSME and KEKQ northeast to KIOB and KSYM. The better conditions
were generally over the far eastern part of the state, where a bit
of downslope flow was also aiding.
The downslope flow will veer toward the southwest this evening,
and as substantial precip continues to work eastward, generally
MVFR conditions are expected to arrive area wide this evening. A
cold front will pass southeast through the area overnight, and
rain will taper off, but mostly MVFR ceilings will linger into
early Friday. The ceilings should be rising and be breaking up
during the morning and early afternoon, giving way to VFR across
the area.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM EDT Friday for KYZ044-050>052-
058>060-104-106-108.
&&
UPDATE...HAL
SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Mar 12, 6:50 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
750 PM EDT Thu Mar 12 2020
KYZ044-050>052-058>060-104-106-108-131100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Wolfe-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
and Campton
750 PM EDT Thu Mar 12 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM EDT FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible tonight, and may produce heavy
rainfall which could lead to flooding. Some of these storms could
contain strong winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding or
damaging wind to the National Weather Service tonight.
KYZ069-080-085>088-107-109>120-131100-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of McKee, Annville, London, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
750 PM EDT Thu Mar 12 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible tonight. Some of these storms
may contain strong winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of damaging wind
to the National Weather Service tonight.
KYZ068-079-083-084-131100-
Rockcastle-Pulaski-Wayne-McCreary-
Including the cities of Brodhead, Mount Vernon, Burnside,
Somerset, Monticello, Stearns, and Whitley City
750 PM EDT Thu Mar 12 2020
...TORNADO WATCH 48 IN EFFECT UNTIL 1 AM EDT FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible tonight. Some of these storms
could be severe, with damaging winds being the main threat.
However, isolated tornadoes can't be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of damaging wind
to the National Weather Service tonight.
HAL
In the hours before
Special weather statement, Mar 12, 7:39 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
839 PM EDT Thu Mar 12 2020
KYZ079-083-130115-
Wayne-Pulaski-
839 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHERN
PULASKI COUNTIES...
At 838 PM EDT, a strong thunderstorm was located over Naomi, or 9
miles north of Monticello, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Burnside, Naomi, Sloans Valley, Alpine, Bronston, Quinton, Betsey,
Frazer, Tateville, Kidder, Mill Springs, General Burnside S.P.,
Trimble and Vinnie.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3696 8490 3700 8484 3701 8487 3704 8485
3702 8437 3695 8441 3686 8458 3693 8491
TIME...MOT...LOC 0038Z 276DEG 28KT 3698 8482
KASSpecial weather statement, Mar 12, 8:13 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
913 PM EDT Thu Mar 12 2020
KYZ083-130145-
Wayne-
913 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...
At 912 PM EDT, a strong thunderstorm was located near Cabell, or 14
miles west of Monticello, moving east at 45 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Parnell, Hidalgo, Gregory, Rockeybranch, Slickford, Cabell,
Zula, Steubenville, Cooper and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8498 3691 8496 3689 8467 3666 8475
3672 8502 3676 8501 3681 8503 3683 8506
3686 8506
TIME...MOT...LOC 0112Z 280DEG 37KT 3683 8511
GEOGERIANSpecial weather statement, Mar 12, 8:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
920 PM EDT Thu Mar 12 2020
KYZ080-085-086-130145-
Whitley-Knox-Laurel-
920 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAUREL...NORTHWESTERN
KNOX AND NORTH CENTRAL WHITLEY COUNTIES...
At 919 PM EDT, a strong thunderstorm was located over Holly Bay Rec.
Area, or 13 miles southwest of London, moving east at 45 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Gray, Holly Bay Rec. Area, Tuttle, Gibbs, Garrich, Cane Creek, Lily,
Lynn Camp, Huxley, Baldrock, Dorthae, Knoxfork, North Corbin, Jarvis,
Rockcastle Springs, McHargue, Hightop, Keavy, Vox and Moore Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3694 8430 3694 8436 3697 8435 3697 8434
3699 8435 3700 8431 3702 8433 3703 8433
3702 8432 3703 8431 3708 8391 3693 8387
TIME...MOT...LOC 0119Z 270DEG 38KT 3698 8425
GEOGERIANSpecial weather statement, Mar 12, 8:46 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Mar 12 2020
KYZ083-084-130215-
McCreary-Wayne-
946 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND CENTRAL
MCCREARY COUNTIES...
At 945 PM EDT, a strong thunderstorm was located over Coopersville,
or 9 miles southeast of Monticello, moving east at 40 mph.
Winds in excess of 40 mph and up to three quarter inch hail are
possible with this storm.
Locations impacted include...
Whitley City, Oil Valley, Honeybee, Slavens, Coopersville, Marshes
Siding, Burfield, Parkers Lake, Beulah Heights, Barrier, Kidds
Crossing, Gregory, Co-
Operative, Stearns, Rockeybranch, Ritner, Denney, Griffin, Hollyhill
and Wiborg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3671 8483 3686 8479 3685 8436 3679 8434
3678 8435 3677 8434 3665 8431
TIME...MOT...LOC 0145Z 278DEG 36KT 3677 8472
GEOGERIANLocal storm report, Mar 12, 8:50 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 SE MONTICELLO 36.83N 84.84W
03/12/2020 E0.75 INCH WAYNE KY PUBLIC
REPORT FROM MPING: DIME-SIZE HAIL (0.75
IN.).
&&
PGG